A patient on broad-spectrum clindamycin therapy develops severe profuse watery diarrhea, fever, and leukocytosis. Stool enzyme immunoassay is positive for toxins A and B. What is the diagnosis?
Answer and explanation
Correct answer: C. Clostridioides difficile infection
- Step 1: Broad-spectrum antimicrobial therapy, particularly clindamycin, alters the normal colonic microbial flora, facilitating the colonization and toxin production of opportunistic pathogens.
- Step 2: The detection of toxins A and B by enzyme immunoassay in a patient exhibiting profuse watery diarrhea, fever, and marked leukocytosis confirms Clostridioides difficile infection (pseudomembranous colitis).
Answer
Clostridioides difficile infection.
Why not the others: Invasive salmonellosis is characterized by inflammatory bloody diarrhea without specific clostridial toxins, ulcerative colitis is an idiopathic autoimmune condition, and irritable bowel syndrome causes non-infectious chronic motility symptoms.
Practise more Diagnostic Pathology and Therapeutics.
Free questions with an explanation for every one, and full timed DHA Dubai mock tests.
More Diagnostic Pathology and Therapeutics questions
- A 58-year-old male presents with sudden-onset substernal chest pressure radiating to the left jaw. The ECG demonstrates 2.5 mm ST-segment el…
- Which cardiac biomarker is the gold standard for diagnosing acute myocardial infarction due to its high sensitivity and myocardial specifici…
- A 32-year-old woman presents with fatigue, weight gain, cold intolerance, constipation, and periorbital puffiness. Laboratory testing reveal…
- Which oral hypoglycemic agent from the biguanide class is first-line pharmacotherapy for type 2 diabetes mellitus in patients with preserved…
- A 65-year-old patient with chronic kidney disease (eGFR ) presents with peaked T waves on 12-lead ECG. What life-threateni…
- What is the emergency cardiac membrane-stabilizing agent administered immediately in severe hyperkalemia with ECG changes?